Aa
A
A
A
Close
Women's Health Community
65.5k Members
Avatar universal

Brown discharge during and after depo provera

You guys have been a lot of help so I hope you can help me!  I started Depo Provera back in October of 2006 and have only received one of the 3 month dose.  I got the shot when I was on my period.  My period used to last 3 days then go away completely.  A few days later, I would have a brownish discharge for just a few hours.  I was told this is normal since your body is getting rid of some of the old blood and tissue.  Well, after Depo, I bled the entire three months.  For the most part it was red but there was a lot of brownish at the end of the 3 months.  I didn't even want to have sex and had horrible mood swings and my face broke out.  After the 3 months, I had sex (still having discharge at the time) with no problems at all.  Suddenly, all the discharge cleared up and things were normal for about two weeks.  Since then and at the present, I continue to have a brownish discharge.  It clears up a bit from time to time but always returns.  In the past few days, I have had some discomfort in my abdomen and felt odd.  I took a pregnancy test since it was an obvious concern.  It has been 3 months since I had sex and the test showed up negative (store bought test).  I'm just wondering if anyone thinks I should go to the doctor or if this is a fairly normal behavior.  Thanks ahead of time!
30 Responses
Avatar universal
It's been about 12 1/2 years since I had one shot of depo. I discontinued it because I was one of the few that have bleeding the entire time on it. My dr said that it may eventually stop with another shot, but I didn't have any nerves left, so I said no. I now have a period every two weeks for the past 7 years. No one can figure out why, but I think that my hormones are way out of balance because of the depo. The brownish blood is just the old blood or the blood that is slow getting out due to low flow/tapering at the end of a period. I think that your hormones are a bit off balanced as well, but if you've had unprotected sex after the 3 months were up, it is always a possibility that you could be pregnant. Give your dr a call and voice your concerns, they can do a quick blood test to tell for sure if you are pregnant or not. Best of luck to you.  tmv
Avatar universal
I just got on the depo provera shot about a week ago now I am having white discharge and a little brown is this normal? I got the shot at the tail end of my period please help!
Avatar universal
I had the depo injection about 2 weeks ago now, but i had it whilst i was on my period, my periods stopped just after gettin the injections, but then i had sexual intercourse with my partner, an it triggered my periods off again, and for about a week now i have been getting brown discharge, its not going away and i don't want to have sex whilst i am getting the discharge, i have broken out in spots and i sometimes gettin a pain near my ovaries and my abdomen, i just need to no should i go to the doctors about this or is it normal?

Please help!!!
Avatar universal
I started Depo Mid May before my peroid for that month, and my peroid didnt come. At the start of June I started to get my period and it lasted with heavy flow for a solid week and a half.  To this day im getting slight cramping pain around my left ovary and spotting with brown discharge. I love the idea of not having to take the pill everyday but I have read so many cons about this shot Im thinking about not going back for the 2nd shot in July.  It's mid June now and the cramping has subsided but Im still getting spotting and brown discharge, my sex drive is down, and I tend to feel moody/depressed more.  I know this shot effects everyone in a different way which is why I was willing to give it a shot.  But if you are thinking about starting this birth control really do your homework.
Avatar universal
I had the depo shot back in may and was supposed to have my second shot in august but decided not to go for it as my moods were really out of control and my sex life well there was no sex life. But since not having it i have had really heavy brown discharge which will go for one day then come back can anyone please tell me if it will ever stop? It is really getting me down and my moods are not helping my family life at all i just wish i had never had the shot in the first place.
Avatar universal
i started on the depo shot december 17 and my period didnt come on ( of course i knew it wouldnt come on ) but now i started feeling like my period was going to come on but i noticed brownish spotting in my undies could i be having a miscarriage or pregnant and not know or std or is it natural for a first time beginner on depo

please can someone please give me some info on this cuz im like freaking out lik right about now!!!!!!!!!!!!!!!!!!!!
Avatar universal
I have been going through the exact same thing. I got my depo shot a week after my period and I have now been spotting for three weeks. I dont know what the heck is going on and its getting very annoying. My sex life has completely gone down hill with my partner because of the brown spotting. I have slight cramps, back aches, and nausea. Can anybody tell me whats going on? I have called planned parenthood and they seem to not have any idea whats wrong
Avatar universal
I'm young. (too young to let you know.) I'm having this brown discharge and its been happening for about 2 or 3 weeks now and I'm very scared. I started taking the depo shot in january and I'm due for another next week. I was scared that I could be pregnant but I couldn't see how. We used protection. (my birthcontrol plus a condom) A week after, I've been feeling sick everytime I eat, my lower back hurts, and I'm always tired. Can anyone help me?.
Avatar universal
I got the depo shot about 5 months ago. I was fine for the first month but that very first period that i got seemed to neverrr stop! i must of had my period solid for about a month and even after that i would just start bleeding randomly. And if i wasn't bleeding i usually had this brown discharge stuff. nasty. So i decided not to get my second depo shot. That was about two months ago and to this day I still have brown discharge and really out of wack periods. All i can tell you is DO NOT get the depo shot! so not worth it
Avatar universal
ok im 18 yrs old jux got married like 6 months ago. i didnt know anything abt the shot i jux went to the dr to get birth control and they put me to choose weather pills the shot or parches or w.e u spell it well im very bad with pills so they suggested the shot n i said ok. i wasnt in my period on the 1st shot but then a month later i got my period and havent stop ever since. i went to the dr and told the dr that i had my peoriod for 2 months and she told me to take the 2nd shot and that if it didnt stop to come back i havent go back jux for laziness but its has been like 5 months with this nasty brown stuff and i dont have sex with my husband he always goes "eeeewwwww"!. ive been reading everyones comments and they all say it hasnt gone for them! idk what to do. i guess the point of depo is not have sex so u wont get prego.
Avatar universal
I have had 2 shots so far of depo. Right after the shot my period got lighter which is normal then it turned into brown sticky discharge. which is disgusting and is affecting my sex life. i get the brown discharge for a long time goes away comes back soon after. IDK why this is going on but i wish i never started the shot. Also after sex my vagina area will burn and eventually goes away the next day. Does anyone else get this? im just wondering if it is from the depo as well. My obgyn gave me yeast infection pills to take but those didnt seem to work.
help please ?!
Avatar universal
I've been on depo twice the first time I tried it I sounded like all of you. Stopped it for 2 years I was completely normal after stopping it. I had my daughter and now back on depo. I almost never bleed the only time I bleed is when its a week before I'm supposed to get the shot.  Also they say you can get the shot 1 week before your supposed to so you avoid bleeding which works for me as soon as I get it I stop... Guess everyones different... I wonder why it worked this time and not the last... But hey no complaints I bleed 2-3 days every 3 months I like that :)
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
From skin changes to weight loss to unusual bleeding, here are 15 cancer warning signs that women tend to ignore.
Here’s what you need to know about the transition into menopause – and life after the change takes place.
It’s more than just the “baby blues.“ Learn to recognize the signs of postpartum depression – and how to treat it.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Find out if PRP therapy right for you.